Chemotherapy-Induced Takotsubo Syndrome
Cardiovascular complications are a significant problem in systemically treated cancer patients. One such complication is Takotsubo cardiomyopathy, also known as Takotsubo syndrome. It is most frequently defined as a sudden and transient left or right ventricular systolic dysfunction; mimicking acute coronary syndrome, but without the associated changes in coronary arteries. Takotsubo syndrome is a relatively little known complication that appears in the course of oncological treatment, and its incidence has not yet been established. In this study, we reviewed Medline database according to case reports concerning takotsubo syndrome appearing after systemic treatment in oncological patients. We took into consideration all types of anticancer drugs. We reviewed the changes reported in the electrocardiography, echocardiography, and coronary angiography, and also the level of troponin, a marker of acute coronary syndrome elevation. In view of the increasing frequency of cardiac complications reported in patients receiving systemic oncological treatment, Takotsubo syndrome appears to be underdiagnosed. However, the syndrome may be linked to potentially fatal complications such as cardiogenic shock or cardiac arrest. Therefore, it seems essential to carry out appropriate diagnostic procedures for every patient experiencing clinical side effects of onco-pharmacotherapy. In patients with chest pain and dyspnea during or after treatment, Takotsubo syndrome should be considered, particularly that the syndrome requires a different therapy approach than that used in a coronary syndrome. Diagnostic procedures should include echocardiogram and the assessment of myocardial necrosis markers and natriuretic peptides.
KeywordsCancer Cardiomyopathy Cardiotoxicity Chemotherapy Coronary syndrome Takotsubo syndrome
Conflicts of Interest
The authors declare no conflicts of interest in relation to this article.
- Baumann S, Huseynov A, Goranova D, Faust M, Behnes M, Nolte F, Heidenreich D, Hofmann WK, Borggrefe M, Akin I, Klein S (2014) Takotsubo cardiomyopathy after systemic consolidation therapy with high-dose intravenous cytarabine in a patient with acute myeloid leukemia. Oncol Res Treat 37:487–490CrossRefPubMedGoogle Scholar
- Kim L, Karas M, Wong SC (2008) Chemotherapy-induced takotsubo cardiomyopathy. J Invasive Cardiol 20:338–340Google Scholar
- Lyon AR, Bossone E, Schneider B, Sechtem U, Citro R, Underwood SR, Sheppard MN, Figtree GA, Parodi G, Akashi YJ, Ruschitzka F, Filippatos G, Mebazaa A, Omerovic E (2016) Current state of knowledge on takotsubo syndrome: a position statement from the taskforce on Takotsubo syndrome of the heart failure Association of the European Society of Cardiology. Eur J Heart Fail 18:8–27CrossRefPubMedGoogle Scholar
- Scappaticci FA, Skillings JR, Holden SN, Gerber HP, Miller K, Kabbinavar F, Bergsland E, Ngai J, Holmgren E, Wang J, Hurwitz H (2007) Arterial thromboembolic events in patients with metastatic carcinoma treated with chemotherapy and bevacizumab. J Natl Cancer Inst 99:1232–1239CrossRefPubMedGoogle Scholar
- Zamorano JL, Lancellotti P, Rodriguez Muñoz D, Aboyans V, Asteggiano R, Galderisi M, Habib G, Lenihan DJ, Lip GYH, Lyon AR, Lopez Fernandez T, Mohty D, Piepoli MF, Tamargo J, Torbicki A, Suter TM; ESC Scientific Document Group (2016) 2016 ESC position paper on cancer treatments and cardiovascular toxicity developed under the auspices of the ESC Committee for practice guidelines: The Task Force for cancer treatments and cardiovascular toxicity of the European Society of Cardiology (ESC). Eur Heart J 37:2768–2801CrossRefPubMedGoogle Scholar